Alert archive / Minnesota / Beach Hazards Statements in 2018
Beach Hazards Statement 15, NWS Duluth, MN
NWS Duluth, MN issued this beach hazards statement at Aug 17, 2018, 4:41 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It took effect at Aug 17, 2018, 7:00 AM CDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2018, 4:41 AM CDT (09:41 UTC)
- In effect from
- Aug 17, 2018, 7:00 AM CDT
- Expired
- Aug 17, 2018, 8:00 PM CDT
- In force
- 13 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI
The radar
The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 09:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 9.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2319 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
580 WHUS43 KDLH 170941 CFWDLH Coastal Hazard Message National Weather Service Duluth MN 441 AM CDT Fri Aug 17 2018 MNZ037-WIZ001-171745- /O.NEW.KDLH.BH.S.0015.180817T1200Z-180818T0100Z/ Carlton/South St. Louis-Douglas- 441 AM CDT Fri Aug 17 2018 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... The National Weather Service in Duluth has issued a Beach Hazards Statement, which is in effect through this evening. * LOCATIONS...Park Point Beach. * TIMING...Mainly this afternoon and early evening * DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake Superior shoreline due to high wave action and strong rip currents. * HIGH WAVE ACTION...Can make swimming difficult on days such as this. Incoming waves in rapid succession can tire a swimmer quickly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots in sandbars... near shoreline structures such as peninsulas or breakwalls...and near river mouths. For additional safety information and precautions...please visit www.weather.gov/Duluth && $$
1 follow-up statement
412 WHUS43 KDLH 172209 CFWDLH Coastal Hazard Message National Weather Service Duluth MN 509 PM CDT Fri Aug 17 2018 MNZ037-WIZ001-180100- /O.CON.KDLH.BH.S.0015.000000T0000Z-180818T0100Z/ Carlton/South St. Louis-Douglas- 509 PM CDT Fri Aug 17 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * LOCATIONS...Park Point Beach. * TIMING...Mainly this afternoon and early evening * DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake Superior shoreline due to high wave action and strong rip currents.Are expected along the Lake Superior shoreline due to high wave action and strong rip currents. * HIGH WAVE ACTION...Can make swimming difficult on days such as this. Incoming waves in rapid succession can tire a swimmer quickly.Can make swimming difficult on days such as this. Incoming waves in rapid succession can tire a swimmer quickly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots in sandbars... near shoreline structures such as peninsulas or breakwalls...and near river mouths. For additional safety information and precautions...please visit www.weather.gov/Duluth && $$ Huyck
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Aug 17, 4:05 AM CDT, 36 minutes earlier.
Area forecast discussion, Aug 17, 4:05 AM CDT, 36 minutes before
Area Forecast Discussion National Weather Service Duluth MN 405 AM CDT Fri Aug 17 2018 .SHORT TERM...(Today through Saturday) Issued at 405 AM CDT Fri Aug 17 2018 High pressure builds across northwest Ontario into the Upper Midwest today, then a warm front builds east into the region on Saturday. A low chance for stray shower across the MN Arrowhead today, but otherwise a dry start to the weekend today and tomorrow with temperatures on the mild side. Areas of smoke will reduce air quality and visibility at times, and the MN Pollution Control Agency (MPCA) has issued an Air Quality Alert through early Sunday due to this hazard. Early this morning a cold front is track from north to south across the Northland, along Highway 2 in northern Minnesota as of 3 AM. Once the front moves through a broad area of high pressure will build in from the north, with light north winds across much of the region, but with a lake breeze eventually moving inland from Lake Superior and thus causing a shift in wind direction near the lake. Along the north shore, surface heating combined with layer moisture may be enough to support a few showers developing as the lake breeze moves inland, though precip amounts would be light with any showers. Otherwise a sunny and mild day with highs in the 80s. Areas of smoke will be the primary concern, and our partners at the Minnesota Pollution Control Agency (MPCA) expect significant impacts to air quality today from smoke moving into the region. See the latest Air Quality Alert or visit MPCA's website for additional details. (Air Quality Alerts are issued by MPCA in Minnesota and by the Wisconsin DNR in Wisconsin.) Tonight the lake airmass will spread inland, and as clear skies cause temps to fall, widespread fog/stratus is expected. Dense fog is possible. Lows in the upper 40s to mid 50s. On Saturday warmer air will advect in from the south and west. After morning fog/stratus skies should clear out resulting in mainly sunny skies. Winds out of the south around 5 mph or less (except a bit stronger in north-central MN) which will probably result in another lake breeze and thus cooler temps near the lake, but otherwise similar temps to Fri in the low to mid 80s. .LONG TERM...(Saturday night through Thursday) Issued at 405 AM CDT Fri Aug 17 2018 Saturday night through Monday a strong upper level shortwave and surface inverted trough will slowly slide across the forecast area, bringing the greatest chances for precipitation for the forecast. We still have some pretty significant model differences. There is a secondary shortwave that moves through the northern stream across Canada, and the NAM has it phase with the CONUS shortwave on Sunday, which the other models are not doing, keeping the two waves more separate. This difference is making the NAM bring more precipitation into the forecast area in the Sunday night and Monday time frame, while the other models have less precipitation and are affecting a smaller area. Unfortunately for our D0/D1 drought status, I am currently favoring the slightly drier GFS/ECMWF blend for this system, and have kept pops to mainly chance, with some pockets of likely where the potential looks best. Temperatures through this period should be near to below normal, with extra cloud cover to help keep them down during the day and up overnight. A ridge of high pressure builds in behind the early week system, and should bring drier weather to the area for Tuesday and Wednesday, with gradually warming temperatures. Thursday the models seem to agree on bringing another shortwave across the northern plains towards the region, which may bring some precipitation chances for Thursday night and Friday. However, there is a lot of disagreement in the models on this feature, and do not have a lot of confidence in this at this time. Have included some chance pops for now, and expect changes in the next couple days. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1251 AM CDT Fri Aug 17 2018 Mainly VFR conditions are expected through the period outside of some fog concerns both for this morning and then later on this evening. KHIB, KBRD and KHYR are the likely candidates for fog this morning with KBRD already going down to LIFR. KHYR may see MVFR fog this morning, but confidence on this is low. Smoke from western wildfires will move into the Minnesota terminals overnight, but it is unknown whether the smoke will be low enough to impact VSBYS. This will have to be monitored and updated accordingly, but KINL and KHIB will be the most likely candidates for any impacts. With easterly winds later on today and this evening, some guidance is hinting at the development of low clouds and fog in areas adjacent to Lake Superior Friday night. This will have to be monitored, but confidence was too low to include at this time. && .PRELIMINARY POINT TEMPS/POPS... DLH 85 54 74 59 / 10 10 0 0 INL 82 54 85 62 / 0 0 10 20 BRD 84 57 84 62 / 0 0 0 10 HYR 86 54 81 57 / 0 0 0 0 ASX 82 55 73 57 / 10 10 10 0 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...JJM LONG TERM...LE AVIATION...BJH
Hazardous weather outlook, Aug 16, 10:33 PM CDT, 6 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 1033 PM CDT Thu Aug 16 2018 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-171130- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 1033 PM CDT Thu Aug 16 2018 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible Sunday through Monday evening. Small hail, frequent lightning, and heavy rainfall are possible with the storms. .SPOTTER INFORMATION STATEMENT... Skywarn Spotter activation will not be needed tonight. LSZ121-140>148-171130- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 1033 PM CDT Thu Aug 16 2018 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong northeast winds are forecast Friday afternoon into Friday evening. Isolated thunderstorms are possible Sunday afternoon through Monday. Occasional lightning, brief gusty winds to around 30 knots, and small hail are possible. GSF More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 10:31 AM CDT | Small Craft Advisory | DLH | 11 hr |
Nearby
Beach Hazards Statements in Minnesota, 2018Beach Hazards Statements in Wisconsin, 2018Every beach hazards statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.